Methotrexate

Dear Warriors,

I have been on Hydroxychloroquine for a while now, which has been fine but not enough. So Rheumatologist has just started me on Methotrexate.

I feel really ill couple of days after taking Methotrexate, sick, flu like, headache, tired, heavy and generally awful.

So just wondered if this eases up after a while and my body gets used to it.

Thank you so much

Janey❤️

Comments

  • Poppyjane
    Poppyjane Moderator Posts: 715

    Hello @JaneyMiles welcome to the online community

    You are concerned about some symptoms that occur for a couple of days after taking Methotrexate. There are many of us who take MTX and we all could probably tell you different stories about how we felt before and then as we got started with the medication. Some have no problems at all with it and others struggle for a while as you are doing. It maybe worth giving your Rheumatology nurse a call to discuss your condition and symptoms. It maybe that MTX injections might suit you better.

    I attach some links which I hope you will find helpful.

    https://www.versusarthritis.org/about-arthritis/managing-symptoms/managing-fatigue/

    It is possible that your tiredness and heaviness are part of the fatigue that commonly affects those of us who have arthritis. Whatever you are feeling you need to listen to your body and try to balance the need to be doing and the need to rest. It is an age old challenge we all face! Some of us more successfully than others.

    Do join us again soon and let us know how you get on.

    Best wishes

    Poppyjane

    If it would be helpful to talk to someone ring the Helpline 0800 5200 520

    Monday - Friday 9.00a.m. - 6.00p.m.

  • Thank you so much, really appreciate your response x

  • jamieA
    jamieA Member Posts: 657

    Hi @JaneyMiles

    I've been on MTX for almost 3 years now. I've never had the sickness or nausea but had the tiredness for the first couple of years. It was completely draining. It always occured either the day after or two days after I'd taken it. It seems to have subsided somewhat and it's only intermittently happening now. My MTX day is a Thursday so I used to plan to do nothing on a Friday or Saturday. A few people here have suggested moving the day to a Friday or weekend to ensure it doesn't interfere with work. Others have suggested taking it before bedtime. I assume you are also taking folic acid the days you don't take MTX?

    Hope things settle down for you.

  • Welsh1
    Welsh1 Member Posts: 50

    Hi I had it for the first few weeks settled at the moment just read another post where it returned after 6 months! Yes mine within 48 hours so try and limit activities take rest

  • Gadgetgirl
    Gadgetgirl Member Posts: 36

    Hi Janey. I had the same problem and so I switched to taking it at night before I went to bed and I found this really helped. Good luck.

  • Thank you all for your comments and advice, really lovely to have you all xx

  • Nikbok
    Nikbok Member Posts: 3

    Hi Janey,

    I've been on MTX for about 5 months now - I've really suffered with nausea, diarrhoea and heartburn. Initially they upped my folic acid from once a week to 3 days, which helped slightly with the nausea, but as it's still ongoing they're swapping me onto MTX injections. It's definitely worth letting them know your symptoms,you don't have to just live with them. My consultant wanted me to give it a few months as it does settle down for some people - which I have found with the fatigue. I still get a lot more worn out the 2 days after taking MTX, but not as bad as at first. I plan around it so I don't have as much stuff going on for those couple of days e.g. frozen pizzas in for tea, no after school clubs to ferry the kids to, dog gets a shorter walk that day and a bone to chew in the evening etc.